Homework Help

My new doctor said that Diphenhydramine interferes with Zrytex. Is this true or was he...

user profile pic

judyjebwilson | eNotes Newbie

Posted August 12, 2009 at 4:56 AM via web

dislike 0 like

My new doctor said that Diphenhydramine interferes with Zrytex. Is this true or was he trying to scare me as I have an evolving allergy condition?

My house is molded and has a black spidery web mold under my bed. I now have list of chemicals that cause me to have sytematic anaphylaxis. I take different antihistamines as I am becomimg sensitized to some of them. I do not like the idea that my doctor thinks that he has to manipulate me. My last doctor underestimated me and I set her straight. She was a resident who was assigned my case for three years and has since graduated onward to a new and better position. Do I need to gently slap the new resident on the nose? My academic training is probably equal to my new resident, he just doesn't know that yet.

Tagged with drug interactions, health

2 Answers | Add Yours

user profile pic

linda-allen | High School Teacher | (Level 3) Senior Educator

Posted August 12, 2009 at 6:06 AM (Answer #1)

dislike 1 like

According to the web site drugs.com, diphenhydramine is on the list of drugs that interact with Zyrtec. Diphenhydramine is a central nervous system depressor, and use of it with Zyrtec could cause drowsiness. Here is the warning statement that drugs.com has posted:

In the event that they are used together, patients should be counseled to avoid hazardous activities requiring complete mental alertness and motor coordination until they know how these agents affect them, and to notify their physician if they experience excessive or prolonged CNS effects that interfere with their normal activities.

Another web site, allergies.emedtv.com, has a more detailed warning:

Combining Zyrtec with other medications that cause drowsiness could increase the risk of serious problems, such as confusion, memory loss, or difficulty breathing. Serious reactions could also occur.

Webmd.com also cautions against using Zyrtec and any other antihistamine together because both cause drowsiness. The fear is that when used together, these drugs might cause your central nervous system to shut down.

I would take your advice seriously. I, too, have a lot of allergies and have to be careful about drug interactions. You might try seeing a doctor who specializes in treating allergies.

I hope this helps you. Good luck!

user profile pic

cburr | Middle School Teacher | (Level 2) Associate Educator

Posted August 12, 2009 at 9:25 AM (Answer #2)

dislike 1 like

The site bjc help for your health also cautions against combining these two medications:

Zyrtec (cetirizine) and Benadryl (diphenhydramine) are both antihistamines. Zyrtec is long-acting. Benadryl is short-acting. Do not take them at the same time. Zyrtec is normally taken in the morning. Benadryl could be taken at bedtime, also to help sleep. Delsym can be taken with either antihistamine. Drink plenty of water with all.

The site drugs.com also cautions:

Concomitant use of cetirizine or levocetirizine with alcohol or other CNS depressants should generally be avoided if possible. In the event that they are used together, patients should be counseled to avoid hazardous activities requiring complete mental alertness and motor coordination until they know how these agents affect them, and to notify their physician if they experience excessive or prolonged CNS effects that interfere with their normal activities.

Join to answer this question

Join a community of thousands of dedicated teachers and students.

Join eNotes